Alert archive / New Jersey / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this flash flood warning at Aug 10, 2003, 9:14 PM EDT for Sussex County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2003, 9:14 PM EDT (01:14 UTC)
- Expired
- Aug 10, 2003, 11:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPHI 110114 FFWPHI NJC037-110315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 914 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN SUSSEX COUNTY IN NORTHWEST NEW JERSEY * UNTIL 1115 PM EDT. * AT 910 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS...ALBEIT WEAKENING... OVER NORTHWESTERN SUSSEX COUNTY. RADAR HAS ESTIMATED AS MUCH AS 3 INCHES OF RAIN IN AREAS NEAR THE WARREN COUNTY LINE AND TOWARD THE DELAWARE RIVER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE TELEVISION OUTLET. $$ LAT...LON 4133 7470 4126 7455 4100 7486 4111 7497
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:48 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 10, 7:48 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 748 PM EDT SUN AUG 10 2003 WL UPDATE THE ZONES/RDF TO ADD A CHC OF RW/TRW FOR THE OVRNGT PD... AS S/WV ROTATG UP FM THE SW MAY SET OFF MORE CONVTV ACTIVITY DURG THE OVERNIGHT PD. WL ALSO SAY SOMEW HVY RAIN PSBL BUT NOT OVERPLAY IT JUST YET. THIS WL MESH BETTER WITH LWX/AKQ. WL SAY CHC ANY TIME FOR FAR NWRN ZONES WHERE ACTIVITY IS NOW OCCURRG...AND CHC MAINLY AFT MIDN ELSW. UPDATED THE GRIDS/MATRICES. OTHERWISE WL CONT WITH AREAS OF FOG OVRNGT. NO SIG CHG TO MINS AT THIS POINT. .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE... PREV AFD BLO... ****************************************************************** MORE OF THE SAME CONTINUING WITH THE ENHANCED DIURNAL TREND TO ANY DVLPG SHWRS AND TSTMS. BEYOND THE FIRST 36 HRS...TIMING OF SHORT WAVES IS NOT AS RELIABLE BY THE MODELS...SO I GENLY KEPT THE DIURNAL TREND WITH CHC POPS AS PREVIOUSLY FCST. WITH THE MODELS MOST RELIABLE IN THE SHORT TERM...THE GFS SHOWS SIGNIFICANT CONFLUENCE ALFT THIS EVENING. THIS SHOULD LIMIT THE DVLPMT OF EVENING TSTM DVLPMNT...SO ONLY CHC POPS THIS EVENING. THE SHORT WAVES TO THE SOUTH GENLY SPLIT WITH THE ONE OVER EASTERN NC HEADING OUT OVER THE OCEAN...WHILE THE ONE IN WRN NC HEADING N TO WESTERN PA TNGT. THIS PUTS THE FCST AREA BETWEEN THE SYSTEMS AND GENLY DRY TNGT. SOME BREAKS IN THE CLOUDS SHOULD ALLOW FOG TO FORM LATE TNGT...THIS FOG COULD BECOME DENSE. LONG RANGE...THE COLD FRONT THAT WAS PRVSLY FCST TO MOVE THROUGH TUE LOOKS TO BE DELAYED TO LATER IN THE WEEK. SEAS ARE DOWN SO WILL DISC SCA ON THE COAST. FCSTID = 9 MPO 65 77 65 78 / 40 60 30 40 ABE 68 82 67 82 / 30 60 40 40 RDG 68 82 68 82 / 40 60 40 40 PHL 72 84 72 85 / 30 60 40 40 12N 67 78 66 80 / 40 60 30 40 SMQ 70 83 70 85 / 40 60 40 40 TTN 70 83 70 85 / 40 60 40 40 MIV 70 84 70 85 / 50 60 40 40 ACY 70 81 70 81 / 50 60 40 40 ILG 71 84 70 85 / 40 60 40 40 DOV 70 85 70 85 / 40 60 40 40 GED 70 85 70 85 / 40 60 40 40 ESN 71 83 70 85 / 30 60 40 40 RNS
Hazardous weather outlook, Aug 10, 5:55 AM EDT, 15 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 555 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME... ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND TONIGHT FROM SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY DURING A RISING TIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 10, 8:55 PM EDT, 19 minutes before
NJZ001-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 855 PM EDT SUN AUG 10 2003 ...HEAVY SHOWERS AND THUNDERSTORMS WERE OVER NORTHWESTERN PORTIONS OF SUSSEX COUNTY NEW JERSEY... HEAVY DOWNPOURS WERE ESTIMATED BY NATIONAL WEATHER SERVICE RADAR TO BE BETWEEN 1 AND 2 INCHES BETWEEN 745 AND 845 PM OVER NORTHWESTERN PORTIONS OF SUSSEX COUNTY...AND UP TO 3 INCHES IN AN ISOLATED LOCATION NEAR MIDDLEVILLE AND SWARTSWOOD NEAR THE DELAWARE RIVER AND WARREN COUNTY LINE. THESE SHOWERS AND STORMS WILL MOVE NORTHEAST AT 10 TO 15 MILES AN HOUR THROUGH SUSSEX COUNTY THROUGH 1000 PM. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADS AND SLOW DOWN. AREA RESIDENTS WILL NEED TO WATCH FOR RISING WATER NEAR SMALL STREAMS AND CREEKS AS WELL AS IN LOW-LYING AREAS. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:40 AM EDT | Flash Flood Warning | PHI | Sussex | 3 hr |
| Aug 11, 6:07 PM EDT | Flash Flood Warning | PHI | Warren | 3 hr |
| Aug 11, 6:25 PM EDT | Flash Flood Warning | PHI | Morris, Sussex | 3 hr |
Nearby
Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.